Texas, 2024

Drought in Texas, August 1 to 31, 2024

August 1 to 31, 2024 · NWS EWX · 3 events in 3 counties and zones

A few rain events over the last week of August led to above normal precipitation of the month over the western part of South-Central Texas and improvement in the drought. Kinney, Uvalde, and Val Verde Counties improved from Severe (D2) Drought category to Moderate (D1) Drought by the end of the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A few rain events over the last week of August led to above normal precipitation of the month over the western part of South-Central Texas and improvement in the drought. Kinney, Uvalde, and Val Verde Counties improved from Severe (D2) Drought category to Moderate (D1) Drought by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jul 31, 11:52 PM CST, 8 minutes earlier.

Area forecast discussion, Jul 31, 11:52 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1252 AM CDT Thu Aug 1 2024

...New AVIATION...

.SHORT TERM...
(Tonight through Thursday night)
Issued at 200 PM CDT Wed Jul 31 2024

The subtropical ridge has built back over the southern part of the
country and will dominate through the short term period. In the low
levels the flow is from the southeast. This has a warm, moist
airmass over South-Central Texas. Temperatures range from the upper
80s to upper 90s and dewpoints from the middle 60s to the middle
70s. Little change will happen through tomorrow night. The upper
ridge will suppress any convection and keep cloud cover less than
the previous few days. This will lead to slightly cooler
temperatures tonight with lows Thursday morning dropping to the
lower 70s over the Hill Country and Edwards Plateau to the middle
70s elsewhere. High temperatures Thursday will be within a degree or
two of today's highs. Continued southeasterly low level flow will
bring warmer temperatures for Friday morning with lows two to three
degrees warmer than Thursday.

&&

.LONG TERM...
(Friday through Wednesday)
Issued at 200 PM CDT Wed Jul 31 2024

On Friday and Saturday, mid-level ridging will be at its strongest
over the state, resulting in the hottest two days of the week. We
should be pretty much cloud free during the day as rapid mixing takes
place shortly after sunrise and any sort of morning clouds dissipate.
Highs should easily climb into the upper 90s to around 100 for most
locations with highs in around 103-106 in the Rio Grande Plains. Heat
Advisories will likely be needed for the I-35 Corridor and points
eastward into the Coastal Plains both Friday and Saturday as heat
indices in the 105-110 range.

On Sunday, the mid-level high will shift north and east into the Four
Corners, allowing a weak disturbance to move into central Texas on
the eastern periphery of the high. Scattered showers and storms are
possible Sunday afternoon and evening but should come to an end
before midnight. For now, have opted to stick with the NBM on PoPs
for Sunday, but it should be noted that the GFS is significantly more
aggressive and optimistic on our rain chances than the latest ECMWF.

Beyond Sunday, things dry out again as high pressure flattens out and
stretches further east over North Texas, effectively shutting off any
chance for rain. The latest 6-10 Outlook from the CPC keeps the oven
on over South Central Texas, but that is to be expected as early
August is typically the hottest time of the year for the region.

&&

.AVIATION...
(06Z TAFS)
Issued at 1239 AM CDT Thu Aug 1 2024

MVFR cigs are back across the San Antonio area terminals and within
the next few hours to arrive to the Austin airports. MVFR cigs
remain overnight through mid Thursday morning. Hazy skies and some
visibility reduction could occur during the same time period as
lingering Saharan dust affect the I-35 corridor and the coastal
plains. VFR cigs return around 15Z and stay through late Thursday
night. South to southeast winds of 8 to 12 knots are likely to
dominate the local area for most of the forecast period. Wind gusts
could range from 20 to 25 knots across KDRT in the afternoon and
early evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              99  76 101  77 /   0   0   0   0
Austin Bergstrom Intl Airport  97  75  99  76 /   0   0   0   0
New Braunfels Muni Airport     97  76  99  76 /   0   0   0   0
Burnet Muni Airport            97  74  99  75 /   0   0   0   0
Del Rio Intl Airport          104  80 103  80 /   0   0   0   0
Georgetown Muni Airport        97  75 100  76 /   0   0   0   0
Hondo Muni Airport             99  75 101  75 /   0   0   0   0
San Marcos Muni Airport        97  75  99  75 /   0   0   0   0
La Grange - Fayette Regional   95  76  96  76 /   0   0   0   0
San Antonio Intl Airport       98  77  99  77 /   0   0   0   0
Stinson Muni Airport           99  77 100  77 /   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...17
Long-Term...76
Aviation...17
Hazardous weather outlook, Jul 31, 1:41 AM CST, 22 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
241 AM CDT Wed Jul 31 2024

TXZ171>173-183>194-202>209-217>225-228-010745-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
241 AM CDT Wed Jul 31 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Elevated heat index values of 103 to 107 degrees are forecast
this afternoon across portions of coastal plains, I-35 corridor,
and Rio Grande. Can't rule out a few spots getting into the 108
to 109 range for an hour or two. If spending extended time
outdoors this afternoon take frequent breaks out of the sun and
stay hydrated.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated heat index values of 103 to 107 degrees are forecast
Thursday afternoon across portions of coastal plains, I-35
corridor, and Rio Grande. There are some locations across the
coastal plains that could get into the 108 to 112 range and we are
monitoring closely as we may need to issue a Heat Advisory during
future weather packages. If spending extended time outdoors on
Thursday afternoon take frequent breaks out of the sun and stay
hydrated.

Elevated heat index values of 103 to 108 degrees are forecast
each afternoon (Friday into the weekend) across portions of
coastal plains, I-35 corridor, and Rio Grande. Heat Advisories
likely issue for these forecast periods throughout the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Kinney

When
August 1, 12:00 AM CST to August 31, 6:00 AM CST
Where
Kinney forecast zone
Reported by
Drought Monitor
Coordinates
29.350, -100.418 (the zone’s center; the record gives no point)

A few rain events over the last week of August led to above normal precipitation of the month over the western part of South-Central Texas and improvement in the drought. Kinney, Uvalde, and Val Verde Counties improved from Severe (D2) Drought category to Moderate (D1) Drought by the end of the month.

Drought, Uvalde

When
August 1, 12:00 AM CST to August 31, 6:00 AM CST
Where
Uvalde forecast zone
Reported by
Drought Monitor
Coordinates
29.357, -99.762 (the zone’s center; the record gives no point)

A few rain events over the last week of August led to above normal precipitation of the month over the western part of South-Central Texas and improvement in the drought. Kinney, Uvalde, and Val Verde Counties improved from Severe (D2) Drought category to Moderate (D1) Drought by the end of the month.

Drought, Val Verde

When
August 1, 12:00 AM CST to August 31, 6:00 AM CST
Where
Val Verde forecast zone
Reported by
Drought Monitor
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

A few rain events over the last week of August led to above normal precipitation of the month over the western part of South-Central Texas and improvement in the drought. Kinney, Uvalde, and Val Verde Counties improved from Severe (D2) Drought category to Moderate (D1) Drought by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205329, 1205330, 1205331.